Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 225, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 6, 2016, 12:00 AM CDT for Barton County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2016, 12:00 AM CDT (05:00 UTC)
- Expired
- Jul 6, 2016, 12:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Barton County, KS
The radar
The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 12:33 AM CDT | TSTM WND DMG | Pawnee Rock, KS | LAW ENFORCEMENT REPORTS POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 9:11 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2520 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 2160 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.5
The text
As transmitted.
877
WUUS53 KICT 060500
SVRICT
KSC009-060545-
/O.NEW.KICT.SV.W.0225.160706T0500Z-160706T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1200 AM CDT WED JUL 6 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 1245 AM CDT
* AT 1159 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LA CROSSE TO NEAR ASH VALLEY TO 5 MILES NORTH
OF BELLEFONT...MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
GREAT BEND...HOISINGTON...ELLINWOOD...CLAFLIN...PAWNEE ROCK...
ALBERT...OLMITZ...GREAT BEND AIRPORT AND CHEYENNE BOTTOMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3856 9903 3853 9848 3826 9848 3826 9903
TIME...MOT...LOC 0459Z 292DEG 45KT 3855 9927 3824 9922 3795 9963
HAIL...1.25IN
WIND...70MPH
$$
DARMOFAL2 follow-up statements
506
WWUS53 KICT 060510
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1210 AM CDT WED JUL 6 2016
KSC009-060545-
/O.CON.KICT.SV.W.0225.000000T0000Z-160706T0545Z/
BARTON KS-
1210 AM CDT WED JUL 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR BARTON COUNTY...
AT 1210 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR OTIS TO NEAR LARNED TO NEAR LEWIS...MOVING EAST
AT 55 MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...80 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
LOCATIONS IMPACTED INCLUDE...
GREAT BEND...HOISINGTON...ELLINWOOD...CLAFLIN...PAWNEE ROCK...
ALBERT...OLMITZ...GREAT BEND AIRPORT AND CHEYENNE BOTTOMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DESTRUCTIVE WINDS. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY
FROM WINDOWS.
INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND WIDESPREAD
SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT IMMEDIATELY
LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A BUILDING. THESE STORMS MAY CAUSE SERIOUS INJURY AND SIGNIFICANT
PROPERTY DAMAGE.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3856 9903 3853 9848 3826 9848 3826 9903
TIME...MOT...LOC 0510Z 289DEG 46KT 3853 9912 3820 9906 3798 9932
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...80MPH
$$
DARMOFAL013
WWUS53 KICT 060527
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1227 AM CDT WED JUL 6 2016
KSC009-060545-
/O.CON.KICT.SV.W.0225.000000T0000Z-160706T0545Z/
BARTON KS-
1227 AM CDT WED JUL 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR BARTON COUNTY...
AT 1227 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR OLMITZ TO NEAR SEWARD TO MACKSVILLE...MOVING EAST
AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
GREAT BEND...HOISINGTON...ELLINWOOD...CLAFLIN...PAWNEE ROCK...
ALBERT...OLMITZ...GREAT BEND AIRPORT AND CHEYENNE BOTTOMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3856 9903 3853 9848 3826 9848 3826 9903
TIME...MOT...LOC 0527Z 278DEG 42KT 3845 9892 3821 9883 3797 9898
HAIL...1.00IN
WIND...70MPH
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 11:35 PM CDT, 25 minutes earlier.
Area forecast discussion, Jul 5, 11:35 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1135 PM CDT TUE JUL 5 2016 .UPDATE... Issued at 854 PM CDT Tue Jul 5 2016 Some challenges this evening on convective trends just northwest of the forecast area and potential for some of this activity to make inroads across central Kansas overnight. 00z RAOB showed H7 temps around 14C with mid-level baroclinic zone expected to increase a bit over central Kansas overnight. Low level airmass remains very moist and unstable with elevated CAPE values over 3000 j/kg over central Kansas. Increasing moisture transport on strengthening low level jet may be sufficient to sustain current developing storm clusters as they move toward central Kansas overnight despite rather warm mid-levels. The past couple runs of the RAP and HRRR show varying support for such development into western portions of the Wichita forecast area by midnight. As such will tweak POPs a bit to add mention into south central Kansas and increase a bit further north into central Kansas. KED && .SHORT TERM...(This evening through Friday night) Issued at 330 PM CDT Tue Jul 5 2016 Still expecting some convective development late this afternoon/early evening over sw Nebraska/far nw KS. This activity is expected to track east/southeast overnight along the mid level temp gradient with the southern extent of convection still the main challenge tonight. Will stay with the thinking that locations generally along and north of I-70 will have the highest storm chances tonight along with the northeast fringes of our forecast area. Some of this activity may linger over se KS into Wed morning. 850-700mb temps will continue to warm for Wed which will increase capping and also allow above normal temps to continue. Ran with another heat advisory for Wed for the same general areas that were affected today. Even though confidence is high that dewpoints will mix out more than today, warmer temps should make up for this, still resulting in heat indices at or greater than 105. Models continue to agree on a shortwave tracking across the northern Plains Wed night into Thu. This will push a cold front down into the central Plains and will extend generally along the KS Turnpike by 00z Fri. Will leave storm chances out for now with the thinking capping will hold with the better convective chances remaining northeast of the forecast area. Will linger some small storm chances Thu night into Fri over mainly southern KS as mid level temps slightly cool. Still looks like the best storm chances through the next several days will be Fri night when the mid level baroclinc zone bisects the forecast area with good flow along the boundary which should result in elevated convection Fri night into Sat morning. .LONG TERM...(Saturday through Tuesday) Issued at 330 PM CDT Tue Jul 5 2016 ECMWF and GFS continue to agree on a trough digging over the NW CONUS resulting in ridging over the Rockies into the Plains. This feature will move into the northern high Plains Mon. Will hold onto some storm chances Sat through Mon before 700mb temps climb into the teens. Storm chances through this period will be predicated on weak impulses moving out of the southwest CONUS which at this point are hard to pin down. So confidence is very low at this point. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1135 PM CDT Tue Jul 5 2016 Strong to severe convection looks to impact parts of central and perhaps south central Kansas in the first few hours of the forecast valid period as a developing MCS tracks southeast over the area. Expect a period of IFR VSBYS and strong/gusty outflow winds. Otherwise expect a prevailing south wind again during Wednesday and VFR conditions. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 99 77 100 / 30 10 10 10 Hutchinson 74 98 75 100 / 40 10 10 10 Newton 75 98 76 99 / 30 10 10 10 ElDorado 75 98 77 98 / 30 10 10 10 Winfield-KWLD 77 99 78 100 / 20 10 10 10 Russell 71 98 71 99 / 70 10 10 10 Great Bend 71 98 73 100 / 60 10 10 10 Salina 75 98 76 100 / 40 10 10 10 McPherson 74 98 75 99 / 50 10 10 10 Coffeyville 78 97 79 97 / 20 20 10 10 Chanute 76 95 78 96 / 20 20 10 10 Iola 76 95 77 96 / 30 20 10 10 Parsons-KPPF 77 96 78 97 / 20 20 10 10 && .ICT Watches/Warnings/Advisories... Heat Advisory from noon to 8 PM CDT Wednesday for KSZ049-051>053- 067>072-082-083-091>096-098>100. && UPDATE...KED SHORT TERM...RBL LONG TERM...RBL AVIATION...KED
Hazardous weather outlook, Jul 5, 11:57 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1157 PM CDT TUE JUL 5 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-070115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1157 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS OVER CENTRAL KANSAS WILL TRACK SOUTHEAST INTO SOUTH CENTRAL AND PORTIONS OF EASTERN KANSAS LATE TONIGHT. A FEW SEVERE STORMS WILL BE POSSIBLE OVER CENTRAL AND SOUTH CENTRAL KANSAS CAPABLE OF 60 TO 70 MPH DOWN-BURST WINDS AND QUARTER SIZED HAIL. LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH ANY STORMS OVERNIGHT. A FEW FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF MAINLY SOUTH CENTRAL KANSAS...DUE TO THE WIDESPREAD HEAVY RAINFALL OVER THE JULY 4TH WEEKEND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RIVER FLOODING WILL CONTINUE ALONG THE ARKANSAS RIVER AND COW CREEK INTO THE WEEKEND WITH THE LITTLE ARKANSAS AND WALNUT RIVERS FALLING BELOW FLOOD STAGE BY WEDNESDAY EVENING. SEE LATEST RIVER FOOD WARNINGS FOR ADDITIONAL DETAILS. TEMPERATURES IN THE UPPER 90S AND HIGH HUMIDITY WILL RESULT IN AFTERNOON HEAT INDICES CLIMBING INTO THE 105 DEGREE RANGE ONCE AGAIN ON WEDNESDAY AND THURSDAY. SEE LATEST HEAT ADVISORY FOR ADDITIONAL DETAILS. ABOVE NORMAL TEMPERATURES AND HIGH HUMIDITY WILL KEEP AFTERNOON HEAT INDICES NEAR THE CENTURY MARK THROUGH THE WEEKEND FOR MUCH OF THE AREA. STORM CHANCES WILL REMAIN IN THE FORECAST FOR THURSDAY NIGHT THROUGH SUNDAY ALTHOUGH THE CHANCES OF ORGANIZED SEVERE STORMS REMAINS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:04 AM CDT | Special Weather Statement | ICT | Russell | 26 min |
| Jul 6, 12:24 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 51 min |
| Jul 6, 12:31 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 44 min |
| Jul 6, 12:38 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 52 min |
| Jul 6, 1:00 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Reno, Rice, Saline | 45 min |
| Jul 6, 1:23 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion, Reno, Saline | 52 min |
| Jul 6, 2:04 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, Marion, Sedgwick | 56 min |
| Jul 6, 2:12 AM CDT | Special Weather Statement | ICT | Barton | 33 min |
| Jul 6, 2:29 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 31 min |
| Jul 6, 2:34 AM CDT | Areal Flood Warning | ICT | Barton | 6 hr |
| Jul 6, 2:50 AM CDT | Special Weather Statement | ICT | Reno | 25 min |
| Jul 6, 2:58 AM CDT | Special Weather Statement | ICT | Butler | 32 min |
| Jul 6, 3:26 AM CDT | Special Weather Statement | ICT | Butler, Greenwood | 64 min |
| Jul 6, 3:48 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Greenwood, Montgomery, Wilson | 57 min |
| Jul 6, 4:26 AM CDT | Special Weather Statement | ICT | Kingman, Sedgwick | 64 min |
| Jul 6, 4:31 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Montgomery, Neosho, Wilson, Woodson | 44 min |
| Jul 6, 4:47 AM CDT | Special Weather Statement | ICT | Cowley, Sumner | 58 min |
| Jul 6, 5:18 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 42 min |
| Jul 6, 5:22 AM CDT | Special Weather Statement | ICT | Labette | 38 min |
| Jul 6, 6:14 AM CDT | Special Weather Statement | ICT | Chautauqua, Labette, Montgomery, Neosho | 31 min |
| Jul 6, 2:18 PM CDT | Areal Flood Warning | ICT | Harvey | 24 hr |
| Jul 6, 2:45 PM CDT | Areal Flood Warning | ICT | Reno | 24 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.